Tennessee, 2012

Damaging Wind in Tennessee, October 5, 2012

October 5, 2012 · NWS MEG · 1 event in 1 county or zone

A cold front moved across the Mid South during the evening hours on October 5, 2012. Numerous showers and a few thunderstorms developed along and behind the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front moved across the Mid South during the evening hours on October 5, 2012. Numerous showers and a few thunderstorms developed along and behind the front. A couple of the storms became severe with damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Oct 5, 5:38 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Oct 5, 5:38 PM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
638 PM CDT FRI OCT 5 2012

.UPDATE...
UPDATED FOR AVIATION.

&&

.PREV DISCUSSION... /ISSUED 345 PM CDT FRI OCT 5 2012/

DISCUSSION...20Z SURFACE ANALYSIS PLACES A COLD FRONT FROM THE
EASTERN GREAT LAKES BACK THROUGH WESTERN KENTUCKY...NORTHEAST TO
SOUTHWEST ARKANSAS...AND INTO SOUTHERN OKLAHOMA. REGIONAL WSR-88D
RADAR TRENDS OVER THE PAST COUPLE OF HOURS SHOW SHOWERS AND
THUNDERSTORMS GRADUALLY BEGINNING TO APPROACH WESTERN SECTIONS OF
THE MID SOUTH AS OF DISCUSSION TIME. TEMPERATURES AS OF 3 PM CDT
RANGE FROM THE LOWER 80S EAST OF THE MISSISSIPPI RIVER...LOWER 60S
NEAR WALNUT RIDGE ARKANSAS...AND PREDOMINANTLY 70S ELSEWHERE UP TO
THE MISSISSIPPI RIVER. SHOWER/THUNDERSTORM CHANCES TONIGHT THROUGH
SUNDAY...ALONG WITH THE POTENTIAL FOR FROST LATE SUNDAY NIGHT INTO
MONDAY MORNING ARE THE CHALLENGES IN THIS FORECAST ISSUANCE.

SHORT TERM...(TONIGHT THROUGH MONDAY)...A COLD FRONT WILL
GRADUALLY PUSH THROUGH THE MID SOUTH TONIGHT AND GRADUALLY BEGIN
TO SLOW ITS PROGRESSION ACROSS THE REMAINDER OF THE LOWER
MISSISSIPPI VALLEY AS SURFACE FLOW BECOMES NEARLY PARALLEL TO
UPPER LEVEL FLOW ALOFT AND A SERIES OF SHORTWAVES MOVE ACROSS THE
REGION THROUGH THE PERIOD. LATEST AFTERNOON MESOANALYSIS YIELDS
BETWEEN 500-1000 J/KG SURFACE BASED CAPE...LI/S AROUND -3... AND
RELATIVELY WEAK MID LEVEL LAPSE RATES AT OR BELOW 6 C/KM. BASED ON
LATEST SHORT TERM TRENDS AND WITH MOST OF THE PRECIPITATION
OCCURRING BEHIND THE COLD FRONT...THINK OVERALL STRONG/SEVERE
THUNDERSTORM POTENTIAL REMAINS LOW AT BEST. NONETHELESS...WILL LEAVE A
MENTION OF A STRONG THUNDERSTORM OR TWO THIS EVENING ACROSS AREAS
MAINLY ALONG I-40 AND WEST OF I-55. KEPT LOWER CHANCE POPS IN FOR
SATURDAY MORNING AS BETTER RAIN CHANCES ARE ANTICIPATED TO ARRIVE
SATURDAY AFTERNOON INTO SATURDAY NIGHT. SHORT TERM MODELS INDICATE
OVERALL RAIN CHANCES WILL GRADUALLY SUBSIDE ON SUNDAY. A POTENTIAL
STILL EXISTS FOR FROST TO DEVELOP ACROSS PORTIONS OF THE MID SOUTH
LATE SUNDAY NIGHT INTO MONDAY MORNING. HOWEVER...TRIMMED BACK THE
FROST AREA BACK A BIT FROM THE PREVIOUS FORECAST AS CLOUD COVER
SOUTH OF I-40 MAY REDUCE THE OVERALL COVERAGE. AT THIS
TIME...THINK THE BEST POTENTIAL FOR FROST DEVELOPMENT WILL BE
ACROSS AREAS NORTH OF I-40...ESPECIALLY NEAR THE MISSOURI/KENTUCKY
STATE LINE.

LONG TERM...(TUESDAY THROUGH FRIDAY)...12Z ECMWF/GFS LONG TERM
MODELS INDICATE HIGH PRESSURE WILL BE IN PLACE ACROSS THE MID
SOUTH TUESDAY. RAIN CHANCES WILL RETURN FOR TUESDAY NIGHT THROUGH
THE REMAINDER OF THE WEEK AS A COLD FRONT DROPS INTO THE MID SOUTH
BY WEDNESDAY AND A SERIES OF SHORTWAVES EMBEDDED WITHIN THE MID
LEVEL FLOW MOVE ACROSS THE LOWER MISSISSIPPI VALLEY.

CJC

&&

.AVIATION...
00Z TAFS

TSRA AND WIND SHIFT SHOULD OCCUR AT MEM PRIOR TO 01Z. MOST THE
STRONGER CELLS ARE POST FRONTAL. EXPECT THUNDER POTENTIAL TO WANE AS
ELEVATED INSTABILITY WEAKENS THROUGH THE EVENING.

MODERATELY STRONG WINDS IN THE NORTHERN CANADIAN AIRMASS SHOULD
PRECLUDE VSBY CONCERNS OVERNIGHT. RAINFALL SHOULD CLEAR NORTH TO
SOUTH DURING THE OVERNIGHT... CLEARING MEM BY THE END OF THE
OUTBOUND PUSH. POST FRONTAL MVFR CIGS SHOULD PREVAIL AREAWIDE BY
SUNRISE SATURDAY.

PWB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  49  61  45  61 /  70  30  50  10
MKL  45  59  42  59 /  70  30  50  10
JBR  43  57  41  58 /  80  40  50  10
TUP  55  63  45  64 /  40  30  40  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Oct 5, 2:45 PM CST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
345 PM CDT FRI OCT 5 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-061130-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
345 PM CDT FRI OCT 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

A FEW STRONG STORMS WITH SMALL HAIL AND GUSTY WINDS ARE POSSIBLE
THROUGH THIS EVENING AS A COLD FRONT MOVES INTO THE MIDSOUTH. BEST
CHANCE FOR A STRONG THUNDERSTORM OR TWO WILL BE ACROSS AREAS SOUTH
OF I-40 AND WEST OF I-55.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AREAS OF FROST ARE EXPECTED MONDAY MORNING FROM PORTIONS OF NORTHEAST
ARKANSAS...THE MISSOURI BOOTHEEL...WEST TENNESSEE AND NORTHEAST
MISSISSIPPI...GENERALLY ALONG AND EAST OF A LINE FROM AROUND
JONESBORO ARKANSAS TO DYERSBURG TO BROWNSVILLE TENNESSEE TO
CORINTH MISSISSIPPI.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Oct 5, 4:28 PM CST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
528 PM CDT FRI OCT 5 2012

ARZ018-026-028-MOZ113-052300-
CRAIGHEAD AR-GREENE AR-MISSISSIPPI AR-DUNKLIN MO-
528 PM CDT FRI OCT 5 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 600 PM CDT FOR...

  NORTHEASTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  SOUTH CENTRAL GREENE COUNTY IN EASTERN ARKANSAS...
  NORTHWESTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  SOUTH CENTRAL DUNKLIN COUNTY IN SOUTHEAST MISSOURI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL WAS LOCATED 4 MILES
NORTH OF LAKE CITY AT 528 PM CDT...MOVING EAST AT 30 MPH.

PEOPLE IN CRAIGHEAD...DUNKLIN...GREENE AND MISSISSIPPI COUNTIES...
INCLUDING LOCATIONS NEAR LAKE CITY...LEACHVILLE...MANILA AND
MONETTE...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3602 9002 3581 9002 3581 9048 3597 9053
TIME...MOT...LOC 2228Z 265DEG 28KT 3587 9038
Special weather statement, Oct 5, 4:37 PM CST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
537 PM CDT FRI OCT 5 2012

ARZ027-028-TNZ049-052300-
MISSISSIPPI AR-POINSETT AR-TIPTON TN-
537 PM CDT FRI OCT 5 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 600 PM CDT FOR...

  SOUTHWESTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  SOUTHEASTERN POINSETT COUNTY IN EASTERN ARKANSAS...
  WEST CENTRAL TIPTON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 4
MILES EAST OF TYRONZA AT 536 PM CDT...MOVING EAST AT 25 MPH.

PEOPLE IN MISSISSIPPI...POINSETT AND TIPTON COUNTIES...INCLUDING
LOCATIONS NEAR TYRONZA AND WILSON...SHOULD MONITOR THIS STORM
CLOSELY.

&&

LAT...LON 3570 8999 3548 8994 3545 9036 3555 9039
TIME...MOT...LOC 2236Z 254DEG 21KT 3551 9027
Local storm report, Oct 5, 4:42 PM CST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
542 PM CDT FRI OCT 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     N TYRONZA               35.49N 90.36W
10/05/2012                   POINSETT           AR   TRAINED SPOTTER

            LARGE TREE DOWN AND SEVERAL LARGE LIMBS ON HIGHWAY 118
            NORTH TYRONZA INSIDE CITY LIMITS. ESTIMATED 65 MPH WINDS.

&&

MRM
Special weather statement, Oct 5, 6:15 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
715 PM CDT FRI OCT 5 2012

ARZ036-TNZ088-060045-
CRITTENDEN AR-SHELBY TN-
715 PM CDT FRI OCT 5 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 745 PM CDT FOR...

  EXTREME EAST CENTRAL CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  SOUTHERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...

A LINE OF STRONG THUNDERSTORMS PRODUCING WINDS TO 45 MPH WAS LOCATED
FROM 4 MILES NORTHWEST OF DOWNTOWN MEMPHIS TO T O FULLER STATE PARK
AT 715 PM CDT...MOVING EAST AT 40 MPH.

VERY HEAVY RAIN WILL OCCUR WITH THESE THUNDERSTORMS.

PEOPLE IN CRITTENDEN AND SHELBY COUNTIES...INCLUDING LOCATIONS NEAR
BARTLETT...COLLIERVILLE...CORDOVA...GERMANTOWN...MIDTOWN MEMPHIS AND
T O FULLER STATE PARK...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3527 8967 3501 8966 3502 9016 3520 9015
TIME...MOT...LOC 0015Z 261DEG 36KT 3519 9007 3515 9008
          3509 9011
Special weather statement, Oct 5, 6:43 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
743 PM CDT FRI OCT 5 2012

TNZ089-060115-
FAYETTE TN-
743 PM CDT FRI OCT 5 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 815 PM CDT FOR...

  SOUTHERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING WINDS TO 45 MPH WAS LOCATED OVER
EASTERN SHELBY COUNTY AT 743 PM CDT...MOVING EAST AT 45 MPH.

PEOPLE IN FAYETTE COUNTY SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3519 8920 3503 8921 3502 8964 3519 8963
TIME...MOT...LOC 0043Z 269DEG 41KT 3514 8966
Special weather statement, Oct 5, 6:46 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
746 PM CDT FRI OCT 5 2012

MSZ001-002-TNZ088-060100-
MARSHALL MS-DE SOTO MS-SHELBY TN-
746 PM CDT FRI OCT 5 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 800 PM CDT FOR...

  NORTHEASTERN DESOTO COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHWESTERN MARSHALL COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHEASTERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING WINDS TO 40 MPH WAS LOCATED 5 MILES
WEST OF COLLIERVILLE AT 746 PM CDT...MOVING EAST AT 35 MPH.

PEOPLE IN DESOTO...MARSHALL AND SHELBY COUNTIES...INCLUDING LOCATIONS
NEAR COLLIERVILLE...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3500 8964 3499 8952 3484 8960 3498 8984
      3514 8964
TIME...MOT...LOC 0046Z 280DEG 29KT 3507 8973

The radar

The Memphis radar (KNQA), 26 km away, was scanning. The volume nearest the first event began at 01:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shelby

When
October 5, 7:15 PM CST to 7:20 PM CST
Where
Shelby County, 0.92 mi NNE of Memphis to 0.7 mi NW of Buntyn
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.143, -90.015

Straight line winds knocked down two large trees on South Parkway. Several other large trees and limbs were also knocked down across Midtown. 15,000 homes and businesses lost power.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 415804.